Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 170, NWS Bismarck, ND

July 3, 2018Adams County, Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2018, 8:48 PM MDT for Adams County, Bowman County, Slope County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2018, 8:48 PM MDT (02:48 UTC)
Expired
Jul 3, 2018, 9:45 PM MDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, ND, Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 192 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 9:00 PM MDTTSTM WND GST 608 E Bowman Haley Dam, NDNO HAIL, VERY HEAVY RAIN, AND FREQUENT LIGHTNING WITH THE WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 8:39 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

973 
WUUS53 KBIS 040248
SVRBIS
NDC001-011-087-040345-
/O.NEW.KBIS.SV.W.0170.180704T0248Z-180704T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
848 PM MDT TUE JUL 3 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Eastern Bowman County in southwestern North Dakota...
  Southeastern Slope County in southwestern North Dakota...
  Western Adams County in southwestern North Dakota...

* Until 945 PM MDT.

* At 848 PM MDT, a severe thunderstorm was located near North Cave
  Hills, or 19 miles south of Bowman, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bowman, Scranton, Reeder, Bucyrus, Gascoyne, Bowman Haley Dam and
  Buffalo Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail, damaging winds, and deadly cloud 
to ground lightning. Seek shelter inside a well-built structure. 
Stay away from windows.

&&

LAT...LON 4595 10361 4642 10344 4630 10292 4628 10292
      4628 10284 4624 10265 4594 10289
TIME...MOT...LOC 0248Z 211DEG 29KT 4590 10347 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT
2 follow-up statements
602 
WWUS53 KBIS 040310
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
910 PM MDT TUE JUL 3 2018

NDC001-011-087-040345-
/O.CON.KBIS.SV.W.0170.000000T0000Z-180704T0345Z/
Bowman ND-Slope ND-Adams ND-
910 PM MDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR EASTERN BOWMAN...SOUTHEASTERN SLOPE AND WESTERN ADAMS COUNTIES...

At 909 PM MDT, a severe thunderstorm was located near Scranton, or 7
miles east of Bowman, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Law enforcement. A 60 mph wind gust was reported at Bowman 
         Haley Dam at 900 PM MDT.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bowman, Scranton, Reeder, Bucyrus, Gascoyne, Bowman Haley Dam and
Buffalo Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4595 10361 4642 10344 4630 10292 4628 10292
      4628 10284 4624 10265 4594 10289
TIME...MOT...LOC 0309Z 211DEG 50KT 4615 10323 

HAIL...1.00IN
WIND...60MPH
 
$$

HOLLAN
390 
WWUS53 KBIS 040323
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
923 PM MDT TUE JUL 3 2018

NDC001-011-087-040345-
/O.CON.KBIS.SV.W.0170.000000T0000Z-180704T0345Z/
Bowman ND-Slope ND-Adams ND-
923 PM MDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHEASTERN BOWMAN...SOUTHEASTERN SLOPE AND NORTHWESTERN ADAMS
COUNTIES...

At 923 PM MDT, a severe thunderstorm was located 7 miles north of
Scranton, or 12 miles east of Bowman, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Law enforcement.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bowman, Scranton, Reeder, Gascoyne and Buffalo Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4617 10353 4642 10344 4630 10292 4628 10292
      4628 10284 4604 10300
TIME...MOT...LOC 0323Z 211DEG 29KT 4625 10314 

HAIL...1.00IN
WIND...60MPH
 
$$

HOLLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:48 PM MDT, 3 hours earlier.

Area forecast discussion, Jul 3, 5:48 PM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Bismarck ND
648 PM CDT Tue Jul 3 2018

.UPDATE...
Issued at 641 PM CDT Tue Jul 3 2018

No major changes were needed for this update. Just tweaked
precipitation chances through 12z using a blend of the latest time
lagged HRRR and the latest run of CONSSHORT guidance. Still think
a strong to severe storm may be possible in the next couple of
hours over the far southern James River Valley. The next round,
that will enter the southwest around 02z to 05z, will likely track
across the southern third of the forecast area through the
overnight hours. Some of these storms may also become strong to
severe.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 206 PM CDT Tue Jul 3 2018

The main forecast issue in the short term period will be
thunderstorm chances tonight.

Currently, low pressure was situated over central South Dakota
with a warm front into eastern North Dakota, and a weak inverted
trough into north central-northwest ND. The area of low pressure
and warm front will remain nearly stationary through this evening.
Low pressure will continue to develop over eastern Montana and
the western Dakotas ahead of an upper low and associated shortwave
trough currently tracking through the northern Rockies.

We continue to destabilize this afternoon over the Dakotas with
current MLCAPE values around 500-1000J/kg north to nearly 3000J/kg
over portions of the southern James River Valley, and a broad area
of 50-60 knots of deep layer shear over most of the state of ND.

CAMS have been pretty consistent in developing two areas of
convection this afternoon/early evening. The first is along the
Canadian border over northwest/north central ND in an area of
steepening low level lapse rates. Even though deep layer shear is
significant here, mid level lapse rates lag behind the central and
southern portion of the state and CAPE values are more meager.
The southern James River Valley and into northeast South Dakota is
the second area of convection to focus on early in the forecast
period. Very unstable airmass exists here with steep mid level
lapse rates and abundant low level moisture. The threat for very
large hail will exist here as well as possible tornadoes,
especially as you get farther south, along the far southern tier
counties and moreso into South Dakota. This will be the favored
area to monitor late this afternoon into this evening.

Later tonight the aforementioned shortwave trough should have
fired convection over the northern high plains and it will be
making its way into the Dakotas. Some of the CAMS suggest another
possible bowing segment somewhere in the vicinity of the ND/SD
border. There may be another area that clips the northwest portion
of the state, associated with the upper low. The threat of severe
weather in this area is more uncertain, with a marginal risk from
SPC up to the Canadian border.

The upper trough finally pushes convection completely through the
forecast area by the morning of the 4th. This will bring clearing
skies from west to east in the morning and mostly sunny but breezy
to windy conditions in the afternoon. Highs will range from the
mid 70s to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 206 PM CDT Tue Jul 3 2018

Wednesday night through Saturday, an upper level western ridge
builds behind the exiting upper low, and this ridge expands into
the Plains. This should result in a generally thunderstorm free
period with a warming trend. However, an isolated storm due to the
heating of the day can not be completely ruled out somewhere in
the forecast area. Look for highs Thursday from 75-85F, warming
to 85-95 for Friday and Saturday. On Saturday afternoon we see
heat indices rise to around 100F ahead of a cold front that pushes
through the forecast area, bringing a chance of thunderstorms.
Will need to monitor for possible heat advisory conditions, but
thinking now that we will not reach criteria for a long enough
period.

Another strong upper level shortwave moves east out of the Pacific
Northwest Saturday/Saturday night, dampening the upper ridge and
bringing chances of showers and thunderstorms to our area Saturday
night, followed by a more zonal flow across our area Sunday
through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 641 PM CDT Tue Jul 3 2018

Another round of strong to severe storms is likely to enter
southwest North Dakota around 02z to 05z, before increasing in
coverage and making its way across the forecast area.
Thunderstorms will be possible at all sites during the overnight
hours, but the best chance for large hail and strong winds will
generally remain over the southern third of the forecast area. For
the most part, VFR conditions and light winds are expected, but
winds may become erratic with temporary visibility reductions
under heavier storms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...ZH
Hazardous weather outlook, Jul 3, 5:35 PM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
635 PM CDT Tue Jul 3 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-042345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
635 PM CDT Tue Jul 3 2018 /535 PM MDT Tue Jul 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

There is a chance of thunderstorms late this afternoon and this
evening. Some storms will be severe with large hail and damaging
winds. The greatest risk of severe weather during this timeframe
will be south central into southeast North Dakota.

There may be another round of strong to severe storms near sunset,
possibly lasting into the early morning hours on Independence
day. The greatest threat with this round of storms will be strong
winds. In addition, any storms that develop this afternoon through
tonight will be capable of producing very heavy rainfall, leading
to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe storms may linger overnight and into early
Independence Day morning, with strong winds and very heavy
rainfall being the greatest threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

ZH

In the hours before

Special weather statement, Jul 3, 8:24 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Bismarck ND
824 PM MDT TUE JUL 3 2018

NDZ043-040315-
Bowman-
824 PM MDT TUE JUL 3 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN COUNTY UNTIL
915 PM MDT...

At 824 PM MDT, strong thunderstorms were clustered 6 miles south of
Ladner, or 14 miles northwest of Buffalo, moving northeast at 55 mph.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Wind gusts to 50 mph and half inch hail are also possible with these
storms.

Locations impacted include...
Bowman, Scranton, Rhame, Mud Buttes, Griffin, Gascoyne, Sunset Butte,
Bowman Haley Dam and Buffalo Springs.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4595 10400 4627 10397 4627 10300 4618 10299
      4595 10305
TIME...MOT...LOC 0224Z 220DEG 49KT 4574 10374

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:24 PM MDTSpecial Weather StatementBISBowman51 min
Jul 3, 9:21 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark54 min
Jul 3, 9:24 PM MDTSevere Thunderstorm WarningBISMcKenzie66 min
Jul 3, 9:37 PM MDTSpecial Weather StatementBISGrant, Morton38 min
Jul 3, 9:55 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Sioux65 min
Jul 3, 10:30 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie48 min
Jul 3, 10:32 PM MDTAreal Flood AdvisoryBISBurleigh, Emmons, Grant, McLean, Mercer, Morton and 3 more6 hr
Jul 3, 10:35 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton55 min
Jul 3, 10:43 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver62 min
Jul 3, 10:45 PM MDTFlash Flood WarningBISBurleigh, Morton2 hr
Jul 3, 10:49 PM MDTSevere Thunderstorm WarningBISGrant, Sioux56 min
Jul 3, 10:52 PM MDTSpecial Weather StatementBISWilliams53 min
Jul 3, 11:16 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells59 min
Jul 3, 11:42 PM MDTSpecial Weather StatementBISMcKenzie, Williams48 min
Jul 3, 11:46 PM MDTSevere Thunderstorm WarningBISEmmons, Logan44 min
Jul 4, 12:14 AM MDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells61 min
Jul 4, 12:24 AM MDTSevere Thunderstorm WarningBISMcIntosh44 min
Jul 4, 12:38 AM MDTFlash Flood WarningBISEmmons5 hr
Jul 4, 1:32 AM MDTAreal Flood AdvisoryBISMcIntosh6 hr
Jul 4, 2:15 AM MDTSpecial Weather StatementBISDickey, LaMoure45 min
Jul 4, 2:20 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.